Indiana, 2006Flash Flood and Flood in Indiana, July 26 to 27, 2006
July 26 to 27, 2006 · NWS IWX · 3 events in 2 counties and zones
1 thunderstorm wind, 1 flood, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 26, 8:20 PM EST, 3 hours earlier.
Area forecast discussion, Jul 26, 8:20 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
920 PM EDT WED JUL 26 2006
.UPDATE...
SFC BOUNDARY OVER CENTRAL IL STRENGTHENING A BIT THIS EVENING AND
TSTM COVERAGE INCREASING ALNONG/NORTH OF THE BOUNDARY. UPDATED SWRN
1/4 OF CWA FOR LIKELY POPS OVERNIGHT AND TO ADD MENTION OF HVY RAIN
AS APPEARS SOME REPEAT ECHOES WILL OCCUR IN THE VERY MOIST AMS (ILX
PRECIP WATER >2 THIS EVE) ALONG AND JUST NORTH OF THE WNW-ESE
ORIENTED BOUNDARY.
&&
.PREV DISCUSSION...
AVIATION...
WELL DEFINED SHRTWV ON WATER VAPOR MOVED ACROSS NE INDIANA AND NW OH
THIS AFTN/EVE WITH SCT TSRA ALONG IT. SUBTLE SPEED MAX ALSO EVIDENT
ON WATER VAPOR PUNCHING INTO WEST CENTRAL IL WHICH WAS COMBINING
WITH A WK WNW-ESE ORIENTED SFC BOUNDARY AND VERY UNSTABLE AMS TO
TRIGGER TSTMS OVER CENTRAL IL. THESE STORMS WERE MOVING NE AND SFC
BOUNDARY FCST TO LIFT NORTH INTO NRN INDIANA OVERNIGHT. AMS NOT AS
UNSTABLE OVER NRN INDIANA AND WITH LOSS OF HEATING EXPECT SOME WKNG
OF THE IL STORMS AS THEY MOVE INTO OUR AREA, HWVR, WITH BOUNDARY
FCST TO LIFT NORTH OVERNIGHT, EXPECT SOME TSRA WILL REACH FWA.
BOUNDARY LAYER VERY MOIST AND WINDS FAIRLY LIGHT OVERNIGHT, SO STILL
EXPECTING SOME IFR IN FOG/STRATUS TO DVLP LATE TONIGHT AND PERSIST INTO
EARLY THU. A WK SHRTWV EXPECTED TO MOVE ACROSS NRN INDIANA AGAIN THU
AFTN WHICH SHOULD TRIGGER SCT TSRA. FEATURE TOO WK TO TIME TSRA IN
TAFS ATTM THOUGH HAVE INCLUDED CB CLOUD DESIGNATOR IN THE AFTN.
SHORT TERM...
TONIGHT AND THURSDAY
NAM AND RUC BOTH SUGGESTING RAPID DEVELOPMENT OF CONVECTION LATE
THIS AFTERNOON AND EVENING AS A VORTICITY MAXIMUM BLOWS UP OVER
CENTRAL ILLINOIS AND NORTHERN INDIANA. SATELLITE NOT INDICATING THIS
WAVE IS THERE...SO AM NOT CONFIDENT THIS SCENARIO WILL OCCUR.
INSTEAD...SEE WEAK TO MODERATELY UNSTABLE ATMOSPHERE WITH ABUNDANT
LOW LEVEL MOISTURE...A LACK OF AN ORGANIZED BOUNDARY/FOCUS OR
DYNAMICS. THUS...WE ARE THINKING SCATTERED THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON THROUGH THURSDAY OVER THE AREA THAT WOULD
FOCUS ON PREEXISTING WEAK BOUNDARIES FROM CONVECTION TODAY AND SMALL
SCALE MID LEVEL FEATURES MOVING THROUGH THE FLOW. PROBABLY THE BEST
CHANCES FOR ORGANIZED CONVECTION WILL BE THAT AN MCS DEVELOPS OVER
THE PLAINS TONIGHT AND MOVES OVER THE AREA EARLY THURSDAY. OTHER
CONCERN IS FOG IN THE WEAK WINDS AND HIGH HUMIDITY AIR. MENTIONED
WIDESPREAD FOG OVERNIGHT AND EARLY THURSDAY MORNING. WILL KEEP
CHANCE OF THUNDERSTORMS IN THROUGH THE PERIOD. TEMP FORECAST WILL BE
TRICKY WITH SHOWERS AND ASSOCIATED CLOUDS AND FOG AROUND...BUT MADE
ONLY MINOR TWEAKS TO ONGOING FORECAST.
LONG TERM...
THURSDAY NIGHT WEDNESDAY...
FEW CHANGES BEING MADE TO THE LONG TERM GRIDS. GENERALLY USING A
BLEND OF 26/00Z ECMWF...GFS ENSEMBLE MEANS AND CURRENT FORECAST FOR
THE DAY 4 THROUGH 7 TIME FRAME. THE CURRENT FORECAST LINES UP WELL
WITH THE MODEL TRENDS SO FEW CHANGES ARE NEEDED. THERE IS SOME
DISAGREEMENT AMONG THE MEDIUM RANGE MODELS WITH TIMING OF A FRONT
TOWARD DAYS 6 AND 7. DECIDED TO LEAN TOWARD A LITTLE SLOWER AND MORE
NORTH SOLUTION WITH FRONTAL BOUNDARY GIVEN THE STRONG AND WARM RIDGE
THAT WILL BE IN PLACE THROUGH THE WEEK. WOULD LIKE TO SEE A LITTLE
BETTER SHORT WAVE IN THE MODELS THAT WOULD FLATTEN THIS RIDGE ENOUGH
TO ALLOW THE SURFACE BOUNDARY TO DRIBBLE THIS FAR SOUTH BY DAY 7.
IN THE DAY 2 AND 3 PORTION OF THE LONG TERM...A STRONG UPPER LEVEL
RIDGE WILL BUILD ACROSS THE WESTERN CONUS WHILE BERMUDA HIGH OFF THE
EAST COAST EXPANDS WESTWARD. BETWEEN THESE TWO CENTERS OF HIGH
PRESSURE...SHORT WAVE ENERGY WILL BE ACROSS OUR REGION ALONG WITH A
QUASISTATIONARY SURFACE FRONT THAT WILL BECOME MORE DIFFUSE WITH
TIME. TO COMPLICATE MATTERS A BIT...TROPICAL MOISTURE NOW MOVING
INTO TEXAS WILL DRIFT NORTH BETWEEN THE DEVELOPING HIGH PRESSURE
RIDGES. THIS ENERGY SHOULD MOVE TOWARD THE OHIO VALLEY BY SATURDAY.
SHORT RANGE MODELS DIFFER ON HOW IT WILL BE HANDLED AS IT ENCOUNTERS
THE SOUTHERN FRINGE OF THE WESTERLIES. AT ANY RATE...THE COMBINATION
OF THESE FEATURES ALONG WITH A WARM AND MOIST AIR MASS WILL LEAD TO
LOW CHANCE POPS THROUGH THE PERIOD. FORECAST ALREADY HAS THIS
COVERED AND NO REASON TO MAKE CHANGES AT THIS TIME.
IT SHOULD GENERALLY BE A VERY WARM AND HUMID PERIOD AS SOUTHERLY
FLOW MAINTAINS ITSELF ACROSS THE AREA. WITH SOME UNCERTAINTY DUE TO
MOIST BOUNDARY LAYER AND CONVECTIVE CLOUD DEBRIS THROUGH THE
PERIOD...KEPT MAX TEMPERATURES A FEW DEGREES BELOW MEX
GUIDANCE...BUT STILL 8 TO 10 DEGREES ABOVE CLIMATOLOGY. THE WARMTH
IS HANDLED WELL IN CURRENT FORECAST AS WELL AS THE HAZARDOUS WEATHER
OUTLOOK.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
LONG TERM...LASHLEY
SHORT TERM...EDDY
AVIATION/UPDATE...JT
Hazardous weather outlook, Jul 26, 9:30 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1030 PM EDT WED JUL 26 2006
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-270915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
930 PM CDT WED JUL 26 2006 /1030 PM EDT WED JUL 26 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT. THE
STORMS WILL BE MOST NUMEROUS OVER SOUTHERN PORTIONS OF THE AREA.
WHILE SEVERE WEATHER IS NOT EXPECTED... LOCALLY HEAVY RAINFALL AND
SOME MINOR FLOODING IS POSSIBLE... MAINLY SOUTH OF A PAULDING
TO NORTH JUDSON LINE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING.
A FEW OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL. IN ADDITION...THESE STORMS MAY ALSO PRODUCE VERY HEAVY
RAINFALL AND POOR DRAINAGE FLOODING IN A FEW LOCALIZED AREAS.
THERE IS A CHANCE OF MORE THUNDERSTORMS FRIDAY THROUGH SATURDAY
EVENING. IT REMAINS TOO EARLY TO DETERMINE WHETHER THESE STORMS
WILL BECOME SEVERE.
A RETURN OF HOT AND HUMID WEATHER IS EXPECTED FROM SUNDAY THROUGH
TUESDAY OF NEXT WEEK. HIGH TEMPERATURES ARE FORECAST TO RISE INTO
THE 90S EACH AFTERNOON WITH HEAT INDICES IN THE MID TO UPPER 90S
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX
LMZ043-046-061-270915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
1030 PM EDT WED JUL 26 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE STORMS ARE NOT
EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY EVENING. A FEW OF
THESE STORMS MAY CONTAIN GUSTY WINDS AND LOCALLY HIGHER WAVES IN
ADDITION TO DANGEROUS LIGHTNING STRIKES.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY
EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Jul 26, 7:06 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
806 PM EDT WED JUL 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL MALINTA 41.32N 84.04W
07/26/2006 E0.75 INCH HENRY OH EMERGENCY MNGR
CONSIDERABLE CROP DAMAGE
&&
EBREONLocal storm report, Jul 26, 7:09 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
809 PM EDT WED JUL 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG MALINTA 41.32N 84.04W
07/26/2006 HENRY OH EMERGENCY MNGR
NUMEROUS 18 TO 20 INCH TREES SNAPPED
&&
EBREONEvent by event
1 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Whitley
- When
- July 26, 11:20 PM EST to July 27, 11:21 PM EST
- Where
- Whitley County, Columbia City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.167, -85.483
Numerous trees and power lines were blown down on the south side of the city.
Flood, Whitley
- When
- July 26, 11:20 PM EST to July 27, 2:00 AM EST
- Where
- Whitley County, Columbia City
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.139, -85.505 (the zone’s center; the record gives no point)
Nearly 5 inches of rain fell across much of Columbia City from 2 thunderstorms that occured over the span of a few hours. Some streets were flooded as storm drains had a difficult time catching up with the rainfall as well as fallen tree limbs clogging some drains. The annual 4-H fair was underway at the time with rainwater flowing into much of the livestock barns, requiring the evacuation of many of the animals to higher ground. None of the animals or those moving them were injured.
Flash Flood, Allen
- When
- July 27, 3:00 AM EST to 11:00 AM EST
- Where
- Allen County, Ft Wayne
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Spy Run creek crested at 10.4 feet, 2.4 feet above the 8 foot flood stage, around 715 am EDT after anywhere from 3 to as much as 6 inches of rain fell over the span of a few hours. Sandbagging began in the Eastbrook and Westbrook subdivisions with residence awakened and warned of the high water. No evaculations were necessary. At Franke Park, including the Fort Wayne Childrens Zoo, the parking area was covered in water and approached some buildings. The zoo remained opened but areas that experienced flooding were closed for the day.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 26 to 31, 2006$6.0 million · 1 event
- Damaging Winds in Kansas, July 26, 20061 injured · $130,000 · 104 kt wind · 8 events
- Tornadoes and Hail in Illinois, July 26, 2006$40,000 · F1 · 11 events
- Damaging Winds in Ohio, July 26, 2006$185,000 · 50 kt wind · 3 events
- Damaging Wind and High Wind in Utah, July 26, 20062 injured · $50,000 · 58 kt wind · 2 events
- Flash Flood in New Mexico, July 26, 2006$50,000 · 1 event
- Flash Flood and Damaging Wind in Connecticut, July 26, 2006$40,000 · 50 kt wind · 2 events
- Damaging Winds in Mississippi, July 26, 2006$40,000 · 53 kt wind · 2 events
- Flash Flooding in Arizona, July 26, 2006$40,000 · 2 events
- Tornado in Florida, July 26, 2006F1 · 1 event
- Damaging Wind in Iowa, July 26, 2006$30,000 · 61 kt wind · 1 event
- Lightning Strike in Colorado, July 26, 2006$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519362, 5519363, 5519361.